Wyoming, 2021Winter Storm and High Wind in Wyoming, February 25 to 27, 2021
February 25 to 27, 2021 · NWS RIW · 6 events in 6 counties and zones
A Pacific cold front moved through Wyoming and brought heavy snow to portions of the area. The Tetons had the heaviest snow with 20 inches of Grand Targhee and 17 inches at Jackson Hole.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific cold front moved through Wyoming and brought heavy snow to portions of the area. The Tetons had the heaviest snow with 20 inches of Grand Targhee and 17 inches at Jackson Hole. Heavy snow also fell in portions of the Salt and Wyoming Range, Star Valley and Jackson Valley. Meanwhile, convective snow banding developed in southern Hot Springs and northern Fremont Counties on the 27th. At Boysen Dam, 10 inches of new snow was measured. Amounts dropped sharply outside of that with other areas receiving less than 3 inches. Ahead of the front, strong winds occurred in the wind prone areas around Casper, Wyoming. The maximum wind gust was 68 mph along Wyoming Boulevard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 25, 2:02 PM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Feb 25, 2:02 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
202 PM MST Thu Feb 25 2021
.SHORT TERM...(This evening through Friday night)
Issued at 101 PM MST Thu Feb 25 2021
Weak ridging continues to sweep across the state, keeping things
mostly tranquil this afternoon. Main issue is the increasing winds
across the state. Low pressure across Canada is tightening the
gradient across the northern US, currently impacting the main
central WY wind corridor and South Pass.
The next weather system will sweep across the pacific northwest
during the next 24 hours, bringing the first of two troughs across
the western parts of the state Friday. This will bring another
round of snow for western WY starting tonight and continuing into
Saturday. The trough will also push the surface low across
southern Canada, further increasing the gradient. This will bring
gusty winds along with the snow. Gusty winds will also increase along
the I-80 corridor and central WY during the day Friday.
.LONG TERM...(Saturday through Thursday)
Issued at 101 PM MST Thu Feb 25 2021
By Saturday morning snow showers will be ongoing across the area,
mainly in the west and northern mountains, as the main trough axis
continues to pull through the area with a front at the surface.
These will likely spread across the central basins as well, with
light accumulations. Snow should decrease Saturday evening as the
axis swings away and flow becomes drier and more northerly. Sunday
and Monday look dry as ridging builds in, helping to warm
temperatures somewhat. Models are still dramatically different
beginning Monday night; the ECMWF brings a quick hitting trough into
the area by early Tuesday morning, while the GFS continues with dry
zonal flow. For now have kept the reasonable low PoPs over the
western mountains from the NBM, but obviously this will need
watching. If the ECMWF solution is more accurate, most of the CWA
could see at least a little snow on Tuesday. With the poor model
consistency it's hard to gauge the rest of the week, but ensemble
guidance suggests a drier and warmer trend by Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday)
Issued at 101 PM MST Thu Feb 25 2021
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions can bee expected east of the divide through the
next 24 hours, with gradually increasing high clouds. The main
aviation impact will be winds, as gusty west winds increase early
tomorrow morning. Most TAF sites will see winds of 20G30kts, with
KCPR noting gusts of 40 to 50kts at times Friday afternoon.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
KRKS will remain VFR through the next 24 hours, with clouds
increasing through the day Friday. West winds will likely reach
25g40kts during the afternoon.
KPNA/KBPI/KJAC will see gradually lowering cigs through this
evening, with snow returning overnight. KJAC will likely see -sn
starting 03Z Friday, and continuing most of the day with low cigs
and vis dominating through 00Z Saturday. KBPI/KPNA will see
lighter snow starting after 06Z Friday, and will vary through the
night and the day Friday, with TEMPO reductions to vis and cigs.
Winds at these sites will also be gusty, possibly reaching 30kts
during the afternoon. KJAC will see stronger winds just off the
sfc reaching 60 to 70kts.
&&
.FIRE WEATHER...
Issued AT 101 PM MST Thu Feb 25 2021
Very dry conditions have developed across the state today, with
humidity levels of 10 to 15 percent across the higher elevations
of the Winds and Absarokas, along with the Wind River Basin. Winds
have been gusty across zones 280 and 289 today, in advance of the
next system. This system will impact the western mountains
tonight through early Saturday. This system will also bring
widespread gusty winds to all but the eastern Big Hon Basin on
Friday, with frequent gusts of 30 to 40 mph expected.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 PM this evening to 6 AM MST Saturday
for WYZ012-013-023-024.
High Wind Warning until 11 PM MST this evening for WYZ020.
Winter Weather Advisory from 11 PM this evening to 6 AM MST
Saturday for WYZ025.
Winter Weather Advisory from 6 PM this evening to 11 PM MST
Friday for WYZ001.
&&
SHORT TERM...Straub
LONG TERM...Myers
AVIATION...Straub
FIRE WEATHER...Straub
Hazardous weather outlook, Feb 25, 2:05 PM MST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
205 PM MST Thu Feb 25 2021
WYZ001>020-022>030-262115-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
205 PM MST Thu Feb 25 2021
...Winter Storm Warnings and Winter Weather Advisories for far
Western Wyoming this Evening through Saturday Morning...
...High Wind Warning for the lower elevations of Natrona County
today and tonight...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...This Afternoon and Tonight.
Southwest winds will continue in the Casper area through the rest
of the day and ending later tonight.
Strong to high winds will occur north of Cody near Clark, as well
as over South Pass near Red Canyon.
Snow will return to far western portions this evening, quickly
spreading southward.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...Snow will continue across portions of western Wyoming.
Strong, gusty winds will occur with the snow through the day.
Winds will gradually subside during the evening, with snow
becoming light late in the night. Gusty winds will be widespread
across the forecast area once again, with the strongest winds
occurring across the south.
Saturday...Light snow will be ongoing across the west, as well as
over the Bighorn Mountains.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant winter weather
conditions, according to standard operating procedures.
In the hours before
Special weather statement, Feb 25, 3:23 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
323 PM MST Thu Feb 25 2021
WYZ003-260700-
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
323 PM MST Thu Feb 25 2021
...Gusty winds across the Cody Foothills through this evening...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West-southwest winds 30 to 40 mph with gusts up to 70
mph.
* WHERE...The Cody Foothills near Clark.
* WHEN...Through late Tonight.
* IMPACTS...Mainly to transportation, especially along Highway 120
and the Chief Joesph Highway. Enhanced blow over risk for light
and high profile vehicles, including campers and tractor
trailers. Please keep two hands on your steering wheel in case
of a sudden, strong wind gust.
WYZ016-260700-
Upper Wind River Basin-
Including the city of Dubois
323 PM MST Thu Feb 25 2021
...Gusty winds continuing for the Upper Wind River Basin through
this evening...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West-northwest winds 25 to 35 mph with gusts up to 60
mph.
* WHERE...The Upper Wind River Basin, near Dubois and Crowheart.
* WHEN...12 PM to 8 PM, with the strongest winds occurring between
2 PM and 6 PM.
* IMPACTS...Mainly to transportation, especially along US Highway
26/287. Enhanced blow over risk for light and high profile
vehicles, including campers and tractor trailers. Please keep
two hands on your steering wheel in case of a sudden, strong
wind gust.
WYZ008-009-260700-
Bighorn Mountains West-Bighorn Mountains Southeast-
323 PM MST Thu Feb 25 2021
...Another round of snowfall tonight and Friday for the Big Horn
Range...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Light to moderate snowfall. Accumulations of 2 to 4
inches possible for the higher elevations of the Big Horn Range.
* WHERE...The Big Horn Range.
* WHEN...Late tonight through Friday evening.
Event by event
4 winter storm, 1 high wind, 1 winter weather. Local standard time, as filed.
High Wind, Natrona County Lower Elevations
- When
- February 25, 4:08 PM MST to 11:40 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High wind occurred in the wind prone areas to the south and east of Casper. Along Wyoming Boulevard and Hat Six Road, maximum wind gusts of 68 and 65 mph were reported, respectively.
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 26, 3:00 AM MST to February 27, 8:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell in the Tetons. The Grand Targhee Ski Resort had 20 inches of new snow and 17 inches fell at the Jackson Hole Ski Resort.
Winter Storm, Salt River & Wyoming Ranges
- When
- February 26, 3:00 AM MST to February 27, 6:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Salt and Wyoming Range. The highest amount was 14 inches at Blind Bull Summit.
Winter Storm, Jackson Hole
- When
- February 26, 6:00 AM MST to February 27, 9:00 AM MST
- Where
- Jackson Hole forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
At the Jackson Dam, seven inches of new snow fell. Amounts dropped sharply further south with only one to three around the town of Jackson, Wyoming.
Winter Storm, Star Valley
- When
- February 26, 9:00 AM MST to February 27, 6:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell in the northern portion of the Star Valley, with eight inches of snow in Alpine, Wyoming. Amounts dropped further south with four inches in Afton, Wyoming.
Winter Weather, Wind River Basin
- When
- February 27, 6:00 AM MST to 2:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A retired NWS meteorologist measured 10 inches of snow near Boysen Dam where a convective snow band set up. Amounts dropped sharply further south with around three inches in Shoshoni, Wyoming.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Nebraska, February 25 to 28, 2021$500,000 · 1 event
- Winter Storm in Idaho, February 25 to 28, 202116 events
- High Wind and Strong Wind in Montana, February 25, 202166 kt wind · 11 events
- High Wind in Wyoming, February 25 to 26, 202161 kt wind · 6 events
- Hail in Texas, February 25, 20211.5 in hail · 6 events
- High Wind in California, February 25, 202176 kt wind · 5 events
- Heavy Snow in Oregon, February 25 to 27, 20215 events
- High Wind in Montana, February 25 to 28, 202154 kt wind · 5 events
- Flooding in Arkansas, February 25 to 28, 20213 events
- Hail in Texas, February 25, 20212 in hail · 3 events
- Heavy Snow in Washington, February 25 to 27, 20212 events
- Winter Storm in Oregon, February 25 to 27, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940919, 940914, 940915, 940916, 940917, 940918.